Top of the page
Polymyalgia rheumatica (say "pah-lee-my-AL-juh roo-MAT-ih-kuh"), or PMR, is a condition that causes inflammation of the joints. This causes pain and stiffness, most often in the neck, shoulders, or hips.
Some people who have PMR also have giant cell arteritis. This is another inflammatory condition that affects the arteries that carry blood to the head. Giant cell arteritis is more dangerous than PMR, though. It can cause loss of vision, a stroke, or mini-strokes. The same medicines are used to treat PMR and giant cell arteritis.
Experts don't fully understand what causes it. It may be that the immune system is attacking the body's own tissues. Your genes may play a role in this. For example, people whose ancestors came from Scandinavia or Northern Europe are more likely to have this problem.
PMR occurs in women more often than in men. It is more common as people get older.
Symptoms often start suddenly and get worse without treatment. The most common symptoms are muscle pain and stiffness in the neck, shoulders, or hips. These symptoms are worse in the morning. And they affect both sides of the body—for example, both shoulders, not just one.
Other symptoms may include:
Your doctor will do a physical examination and ask you about your symptoms and past health. For example, the doctor may look for pain and stiffness in your shoulders, which may be a sign of PMR.
The doctor will also consider your age in diagnosing this condition. People younger than 50 very rarely have PMR.
Your doctor may order tests too. These may include:
Some other conditions can cause similar symptoms. Your doctor may also do tests to rule out those conditions, which include arthritis and hypothyroidism.
PMR is treated with steroid medicines, which reduce inflammation. You'll probably feel better in a day or two after you start the medicine. Most of the time, symptoms improve quickly and go away 2 to 4 weeks after treatment begins. But you may need to keep taking steroid medicine for 1 to 2 years or even longer. This helps to keep your symptoms from coming back.
Long-term treatment with steroid medicine will put you at risk for bone thinning (osteoporosis). This is because steroid medicines reduce how well your body takes in calcium, which is important in building strong bones. Your doctor may recommend a bone density test to see if you need medicine to prevent osteoporosis. These medicines are called bisphosphonates. Or your doctor may start you on the medicine without the test.
Your doctor may also suggest that you take medicine to help protect your digestive tract, such as a proton pump inhibitor or an H2 blocker. Taking medicines like steroids for a long time can irritate your esophagus and stomach and lead to ulcers. Proton pump inhibitors and H2 blockers help reduce this irritation.
In some people, symptoms improve with treatment but then come back. This is called a relapse. It often occurs in the first 2 years of treatment or during the first year after steroid medicine is stopped. Your doctor will track your condition during this time. If you have a relapse, your doctor will increase your steroid dosage for a while. Then you can slowly lower it after your symptoms go away.
To protect your bones while you are being treated with steroid medicines:
Current as ofApril 1, 2019
Author: Healthwise StaffMedical Review: Adam Husney, MD - Family MedicineMartin J. Gabica, MD - Family MedicineE. Gregory Thompson, MD - Internal MedicineKathleen Romito, MD - Family MedicineAnne C. Poinier, MD - Internal Medicine
Current as of: April 1, 2019
Author: Healthwise Staff
Medical Review:Adam Husney, MD - Family Medicine & Martin J. Gabica, MD - Family Medicine & E. Gregory Thompson, MD - Internal Medicine & Kathleen Romito, MD - Family Medicine & Anne C. Poinier, MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2019 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.